Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Recurring Bacterial Vaginosis. Getting white discharge with foul smell. Taking metronidazole. Yeast infection?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
I have recurring BV - thin white discharge and the fishy odor. It seems to be worse after my period ends. Is there any course of treatment other than metronidazole? When I take the entire course of metronidazole, I wind up with a yeast infection probably because I've swung from one extreme to the other re the vaginal flora. I figure that because this seems to be chronic, there must be a lifestyle change that I can make to improve this situation.
Posted Sun, 31 Mar 2013 in Vaginal and Uterus Health
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am trying to solve your problem.

You are currently suffering from recurrent bacterial vaginosis (BV), mostly caused by an anaerobic organism, G.vaginalis. It can be associated with other vaginal infection like yeast infection etc.

Metronidazole or same categorical drug (like Tinidazole/ secnidazole) is the treatment of choice to cure BV. It can be taken as 2 gm single dose. In mixed vaginal infection, AFS kit (combination of Azithromycin, Fluconazole & Secnidazole) is quite effective. Local application of 2% clindamycin gel is also helpful. In such cases, your sexual partner also needs complete course of treatment.

But, in recurrent case, you have to eliminate certain predisposing factors like:

1) Diabetes by doing one blood sugar (PPBS) test as you have positive family history.
2) Recent change in sexual partner or having multiple partner, presence of any type STD.
3) Using any contraceptive pill/ Cu-T (IUD), douching or inserting any foreign object.
4) Concurrent practice of vaginal and anal intercourse in alternate way during same session.
5) Other co-existence factors- irregular diet habit, psychological factor, hormonal imbalance in perimenopausal age group, non-maintenance of genital hygiene during period, cervicitis/ atrophic vaginitis etc.

It may be aggravated by using chemical substance like lubricant/ jelly with condom or soap/ detergent/ other bath products, causing repeated friction & irritation inside vagina.

In this scenario, you must consult with a gynecologist regarding this for proper guidance through pelvic examination (with or without speculum), relevant investigation (like STD profile, vaginal swab test, complete hormone assay etc). Take suggestive measures with supportive medication accordingly.

Following life style changes are helpful to prevent future recurrence of BV:

1) Take healthy diet with anti oxidant (like Vit-E/ C, selenium, zinc, lycopene etc) supplements. Drink plenty of water/ juice for better systemic circulation.
2) Do not touch/ wipe out genital area too much. Also avoid inserting objects or douching inside vagina.
3) Maintain genital hygiene with proper shaving & cleaning. Do regular physical exercise by means of jogging/ walking/ treadmill etc.
4) Wear only clean & cotton underwear. Don't wear any tight fitting cloths or pants to avoid repeated friction/ irritation.
5) Avoid using any type of chemical cosmetics or soap or condoms.
6) Try to avoid any type of sexual activity for at least 3 months. Also unprotected sexual intercourse is better to be avoided.
7) Avoid stress/ tension/ mental upset by regular XXXXXXX breathing (20-30 times)/ yoga. Take a sound sleep for complete relaxation.

Hope, above said information is sufficient & very much helpful to you. If you have any further questions I will be happy to help.

Wish your good health and take care of yourself.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor